DEAR DR. ROACH: My question is whether you can get too much fiber. I have been taking a medication that had side effects of constipation for five months. I would have a fiber protein bar for breakfast and then fiber cereal mid-morning, then a normal diet. I even tried adding five to seven prunes a day. I still had constipation. When I went on vacation I was worried about a change in routine — no fiber bar and no fiber cereal, just a “normal” diet. The constipation went away and function was returned to normal. What’s up with that? — M.M.H.
ANSWER: The body certainly is complex and doesn’t respond the way it is supposed to according to textbooks. With what you were taking, I would have expected to see an effect.
That being said, fiber should be increased slowly; too much fiber, too quickly can cause bloating and gas. Also, fiber requires plenty of water.
Most episodes of constipation will go away by themselves with a “normal” diet — my guess is that’s what happened while you were on vacation. But stress can cause constipation, and good vacations are great stress relievers.